



## Side event concept note

# Technical assistance and capacity building for sustainable development finance:

## Making innovation accessible to all

2<sup>nd</sup> FfD4 PrepCom, New York, December 2024

Organizers: Portugal and OECD

Date and time: 4 December 2024 at 3.00-4.30pm (ET)

Venue: UN HQ, Room S15-23 (hybrid)

#### **Objectives:**

The FfD4 Elements paper calls in multiple places for an increase in capacity building to access sustainable development finance. This session aims to flesh out this call, and (1) to inform FfD4 discussions on means to respond to the growing demand for technical assistance and capacity building (TACB) in financing for sustainable development, and (2) to identify concrete solutions in support of a faster and more equal diffusion of innovative financial instruments such as debt swaps, blended finance, sustainability bonds, etc. It will include a discussion of lessons learnt from recent programs, and possible ways forward to bring expertise to scale and to all, including pooling of expertise, matching of demand with supply, and enhancing accessibility of TACB. It will include perspectives from beneficiaries and bilateral and multilateral providers, as well as discussions of peer-to-peer and triangular solutions.

#### Context:

Ongoing and future reforms of the global financial system, including the deployment of innovative financial solutions, will not have the expected benefits unless they are accompanied by up-to-speed and to-scale technical assistance and capacity building programs. The increasing complexity of financial instruments comes at a cost in terms of their dissemination due to lack of capacity in many countries. The design of complex financial solutions can be costly or come with string attached when provided by some financial institutions. The proliferation of financiers and instruments also adds to complexity and capacity constraints. Often, expertise is provided on an ad hoc and non-systematic manner by bilateral or multilateral institutions, at the risk of leaving some countries behind, even if those countries have development financing strategies in place.

This market failure needs to be remedied in order to unleash the potential of ongoing financial reforms and innovation. FfD4 could contribute to raising awareness of the needs and identifying solutions based on good practices and new pooling and matching mechanisms.

### Presentation of the session:





The session will feature representatives from countries and institutions and confront the perspectives of both providers and beneficiaries. It will present concrete examples of TACB on financing for sustainable development and outline solutions to foster these efforts.

## Format and proposed audience:

The side event will take place in hybrid format. It will be open to all, and target countries interested identifying solutions to the current TACB shortage.

#### For further information:

For any queries or further information, please contact the organizing team: <a href="mailto:olivier.cattaneo@oecd.org">olivier.cattaneo@oecd.org</a> and <a href="mailto:abdoulaye.fabregas@oecd.org">abdoulaye.fabregas@oecd.org</a>.

## **Annex - Proposed lineup and run-of-show** (subject to confirmation):

3.00-3.10pm	Opening remarks (3 min. each)
	Secretary of State for Foreign Affairs and Cooperation ( <b>Portugal</b> ), Mr. Nuno Sampaio
	OECD Development Assistance Committee ( <b>OECD DAC</b> ) Chair, Mr. Carsten Staur
	Under-Secretary-General for Economic and Social Affairs ( <b>UN DESA</b> ), Mr. Li Junhua
3.10-3.50pm	Panel discussion (40 minutes) - 15h10-15h50
	Moderated by Representative of OECD
	Country perspectives – the demand (4-5 minutes each, 20 minutes total)
	Guiding questions:
	How is your government/organization leveraging innovation in financing for sustainable development?
	<ul> <li>Have you met key technical and capacity-related challenges, and have you receive adequate support from development partners to address them?</li> </ul>
	What role do you see for your country to support other countries in
	implementing innovating financing solutions (e.g. peer-to-peer learning)?
	Mr. Scenaider Siahaan, Deputy Minister for Development Funding, Ministry of National Development ( <b>Indonesia</b> ) – blended finance
	Ms. Marta Juanita Villaveces, Vice-Minister, Ministry of Finance ( <b>Colombia</b> ) – green and social bonds (including first sovereign green bond in local currency with World Bank / Environmental Finance's sovereign green bond of the year award 2022)
	Representative from Maldives (tbc)





	Ms. Tania Romualdo, Ambassador Extraordinary and Plenipotentiary, Permanent Representative of Cabo Verde to the United Nations ( <b>Cabo Verde</b> ) – debt-for-nature swap
	Representative from Mexico (tbc)
	Development partner initiatives to respond to country demand for technical support – the supply (4-5 minutes each, 20 minutes total)
	Guiding questions:
	How is your government/organization helping partner countries leveraging innovation in financing for sustainable development? (provide concrete examples)
	How could these TACB efforts be made more effective, available to all, and brought to scale? (pool mechanisms, matching demand and supply, INFF link)
	Mr. Rafal Rybacki, Senior Representative of the EIB Group to the United Nations (EIB) — ex. technical assistance to financial institutions, Social Inclusive Finance Technical Assistance (SIFTA), EIB-IADB debt-for-climate swap in Barbados
	Mr. Thomas Beloe, Director Sustainable Finance Hub, United Nations Development Programme ( <b>UNDP</b> ) – INFF Facility
	Ms. Manuela Francisco, Global Director, Macroeconomics, Trade and Investment (World Bank) (virtual)
	Ms. Tara Soomro, Ambassador to the Economic and Social Council ( <b>United Kingdom</b> )
	Representative from France (tbc)
3.50-4.10pm	Q&A (20 minutes)
	Including possible interventions by representatives from other countries
4.10-4.20pm	Concluding remarks from panellists (10 minutes)
	Guiding question: Beyond the text in the elements paper, what are your expectations for Seville regarding technical assistance and capacity building?
4.20-4.30pm	Concluding remarks (10 minutes)
	Moderator
	•